Hail, Logan
- When
- June 15, 4:50 PM CST
- Where
- Logan County, 9.24 mi SSW of Russell Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.790, -101.210
Scattered thunderstorms developed in the afternoon in Wallace County and moved east. Numerous half dollar size hail reports were received, and minor wind damage occurred as one section of an irrigation pivot was overturned by outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed in the afternoon in Wallace County and moved east. Numerous half dollar size hail reports were received, and minor wind damage occurred as one section of an irrigation pivot was overturned by outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 4:50 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED JUN 15 2011
.UPDATE...
443 PM MDT WED JUN 15 2011
UPDATED FORECAST TO ACCOUNT FOR RECENT CONVECTION OVER THE CWA.
SOME OF THESE STORMS HAVE ALREADY BEGUN TO WEAKEN AS THEY MOVE
ACROSS THE CWA...SO ONLY RAISED POPS TO CHANCE FOR MUCH OF THE
AREA. ALSO INCREASED CHANCES IN COLORADO IN CASE SOMETHING DEVELOPS
OVER THAT AREA AS VISIBLE SATELLITE SHOWS SOME CUMULUS TRYING TO
FORM NEAR LIMON. SINCE THE CONVECTION IS LIKELY DUE TO THE WARM
TEMPERATURES AND LACK OF INHIBITION...BELIEVE THE STORM ACTIVITY
SHOULD END DURING THE EARLY EVENING BEFORE CHANCES AGAIN INCREASE
IN THE NORTHEAST PART OF THE CWA OVERNIGHT.
JTL
&&
.DISCUSSION...
232 PM MDT WED JUN 15 2011
EARLY AFTERNOON WV IMAGERY AND H5 ANALYSIS SHOW NW ZONAL FLOW
ACROSS THE HIGH PLAINS ON THE EAST FLANK OF SHORTWAVE RIDGE.
UPSTREAM FROM RIDGE IS CLOSED LOW WITH CENTER LOCATED OVER
SOUTHERN ALBERTA CANADA. STEEP LOW LEVEL LAPSE RATES THIS
AFTERNOON AROUND 8-9.5 C/KM ALONG WITH SB CAPE IN EXCESS OF 1500
J/KG ALONG CO/KS BORDER WILL HELP LEAD TO ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. HIGHER CINH FURTHER EAST
IN THE CWA MAY INITIALLY LIMIT CONVECTION OVER NW KANSAS THIS
AFTERNOON...HOWEVER AS THE EVENING PROGRESSES CINH SHOULD WEAKEN
ENOUGH THAT A FEW THUNDERSTORMS CANT BE RULED OUT OVER MUCH OF THE
CWA ALONG AND NORTH OF I-70 THROUGH 06Z.
MU CAPE AXIS AROUND 2000 J/KG BUILDS OVER SOUTHCENTRAL
NEBRASKA/NORTHERN KANSAS AFTER 06Z TONIGHT. THETA-E ADVECTION
ALONG NOSE OF 50-55KT H85 JET WILL COINCIDE WITH CAPE
AXIS...ACTING AS FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT...OR
ENHANCEMENT OF ANY ONGOING THUNDERSTORM ACTIVITY. DUE TO
DIFFERENCES IN GUIDANCE ON POSITION OF THIS JET...I HAVE KEPT THE
CURRENT COVERAGE OF SLIGHT CHANCE POPS FURTHER WEST 06-12Z...WITH
CHANCE POPS IN THE NORTHEAST.
SHORTWAVE RIDGING EXPECTED TO STRENGTHEN OVER NORTHERN PLAINS
WED...WITH DRY LINE ACROSS CWA BY 18Z. DOWNSLOPE SOUTHWEST OF THIS
WILL LEAD TO VERY HOT AND DRY CONDITIONS...WITH AREAS NORTH OF
THIS HAVING THE POTENTIAL FOR AFTERNOON/EVENING THUNDERSTORM
DEVELOPMENT WHERE TD BETWEEN 50-60F ARE EXPECTED. RH VALUES BELOW
RED FLAG CRITERIA ASSOCIATED WITH DRY AIRMASS SOUTHWEST OF DRY
LINE ARE EXPECTED TO DEVELOP BY MIDDAY THU. THERE ARE SOME
QUESTIONS IN REGARDS WINDS REACHING RED FLAG CRITERIA THU OVER
THESE AREAS...HOWEVER WINDS WILL BE CLOSE ENOUGH THAT I FELT
CONFIDENT ENOUGH IN ISSUANCE OF FIRE WEATHER WATCH FOR THE 17-03Z
TIME PERIOD.
SW FLOW ALOFT PREVAILS STARTING FRI THROUGH SUN MORNING...WITH
STATIONARY FRONT WITHIN VICINITY OF CWA OR OVER CWA ACTING AS FOCUS
FOR POTENTIAL THUNDERSTORM DEVELOPMENT. GUIDANCE IS ALL OVER THE
PLACE ON THE TIMING AND POSITION OF SMALL SCALE DISTURBANCES WITHIN
FLOW ALOFT...SO I CONTINUED WITH PREVIOUS FORECAST TRENDS OF
PAINTING BROAD SLIGHT CHANCE/CHANCE POPS OVER THE CWA DURING THESE
PERIODS. THE SPREAD IN DETERMINISTIC GUIDANCE INCREASES MON IN
REGARDS TO POSITION OF CLOSED LOW OVER NORTHERN PLAINS MON AND
DEVELOPMENT OF RIDGE OVER CENTRAL ROCKIES BY MID NEXT WEEK. THIS
HAS LED TO BELOW NORMAL CONFIDENCE IN LATER PERIODS OF FORECAST.
FOR NOW...I KEPT FORECAST IN LINE WITH HPC GUIDANCE THROUGH LATER
PERIODS RESULTING IN SLIGHT CHANCE POPS CONTINUING THROUGH TUE
AFTERNOON OVER PARTS OF CWA...AND DRY CONDITIONS AFTERWORDS.
DR
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK.
SOUTH/SOUTHWEST WINDS WILL INCREASE AT BOTH TERMINALS THROUGH THE
REST OF THE DAY...STRONGEST AT KGLD WITH GUSTS TO 25KTS OR SO
EXPECTED. TCU/CB EXPECTED TO DEVELOP AROUND BOTH TERMINALS AROUND
THE 23Z-04Z TIMEFRAME AS A DISTURBANCE MOVES THROUGH. BETTER CHANCE
OF -TSRA WOULD BE AT KMCK BUT FOR NOW CONFIDENCE NOT HIGH ENOUGH TO
INCLUDE IN TERMINAL SO WILL STICK WITH CB MENTION. JUST SOME HIGH
CLOUDS EXPECTED AFTER 04Z THROUGH THE REMAINDER OF THE TAF PERIOD.
007
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR KSZ013-027-028-041-042.
NE...NONE.
CO...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ253-254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 324 PM MDT WED JUN 15 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 324 PM MDT WED JUN 15 2011 /424 PM CDT WED JUN 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER SOUTHWEST PARTS OF THE TRI-STATE AREA THURSDAY AFTERNOON AND FRIDAY...WHERE A FIRE WEATHER WATCH IS CURRENTLY IN EFFECT. A CHANCE OF THUNDERSTORMS WILL PERSIST EACH DAY FROM THURSDAY THROUGH SATURDAY NIGHT. SOME STORMS MAY BECOME SEVERE THURSDAY NIGHT ALONG AND NORTH OF INTERSTATE 70 WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 317 PM MDT WED JUN 15 2011 KSZ013-027-152130- SHERMAN-WALLACE- 317 PM MDT WED JUN 15 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3898 10193 3915 10203 3934 10184 3914 10145 TIME...MOT...LOC 2117Z 244DEG 24KT 3911 10186 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 322 PM MDT WED JUN 15 2011 KSZ027-152130- WALLACE- 322 PM MDT WED JUN 15 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WESKAN...MOVING EAST AT 30 MPH. SMALL HAIL AND STRONG WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3895 10167 3873 10154 3870 10198 3886 10204 TIME...MOT...LOC 2122Z 252DEG 27KT 3880 10184 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 348 PM MDT WED JUN 15 2011 KSZ041-152200- GREELEY- 348 PM MDT WED JUN 15 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF SHERIDAN LAKE...OR 14 MILES WEST OF HORACE...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3836 10205 3855 10205 3856 10163 3833 10164 TIME...MOT...LOC 2149Z 272DEG 23KT 3846 10202 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT WED JUN 15 2011
KSZ041-152230-
GREELEY-
402 PM MDT WED JUN 15 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF HORACE...MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3852 10205 3859 10157 3853 10156 3836 10157
3835 10202
TIME...MOT...LOC 2202Z 264DEG 21KT 3844 10192
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT WED JUN 15 2011
KSZ027-028-152245-
LOGAN-WALLACE-
512 PM CDT WED JUN 15 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WALLACE...MOVING EAST AT 40 MPH.
WINDS TO 50 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3891 10177 3897 10099 3874 10095 3870 10159
3870 10170
TIME...MOT...LOC 2211Z 262DEG 36KT 3880 10151
JRMThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
One section of a seven section irrigation pivot was overturned by thunderstorm outflow winds.
Large hail fell for approximately three minutes.
Storm chaser encountered hail near the intersection of Highway 9 and 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315203, 315215, 315204, 315206, 315207, 315210.